Oklahoma, 2013

Flash Flood in Oklahoma, July 26, 2013

July 26, 2013 · NWS SHV · 1 event in 1 county or zone

Numerous showers and thunderstorms developed throughout the morning and afternoon of July 26th, ahead of a weak surface front and associated upper level disturbance which moved across the region. Surface low pressure developed during the early evening hours along the surface front, and enhanced the development of stronger convection across a warm and moderately unstable region in Southeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Numerous showers and thunderstorms developed throughout the morning and afternoon of July 26th, ahead of a weak surface front and associated upper level disturbance which moved across the region. Surface low pressure developed during the early evening hours along the surface front, and enhanced the development of stronger convection across a warm and moderately unstable region in Southeast Oklahoma and Southwest Arkansas. These storms quickly became severe and produced damaging winds which downed trees and power lines across this region before diminishing over extreme North Central Louisiana by late evening. A secondary cluster of severe thunderstorms developed over Northwest Louisiana near this surface low and front, which surged southeast across West Central Louisiana during the late evening and early morning hours of the 26th-27th. Damaging winds again downed trees and power lines across these areas, before weakening prior to sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 26, 3:23 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 3:23 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
423 PM CDT FRI JUL 26 2013

.DISCUSSION...

WILL KEEP THE FLASH FLOOD WATCH IN EFFECT THROUGH 5 AM CDT FOR
SOUTHEAST OKLAHOMA AND PARTS OF NORTHEAST TEXAS AND SOUTHWEST
ARKANSAS...NORTHWEST OF A ROSSTON TO CANFIELD...AND CANALE
ARKANSAS AND KILDARE... PITTSBURG...AND CYPRESS TEXAS LINE. THIS DUE
TO EXPECTED ADDITIONAL RAINFALL OF 3 TO 6 INCHES. NEAR 3 INCHES
FELL ACROSS SOUTHEAST OKLAHOMA AND PARTS OF SOUTHWEST ARKANSAS
THIS MORNING INTO THE EARLY AFTERNOON. AN UPPER LEVEL DISTURBANCE
HAS MOVED TO THE EAST OF THE FOUR STATE REGION ALONG AND ACROSS A
NEARLY STATIONARY THAT HAS SHIFTED TO THE EAST. ANOTHER UPPER
DISTURBANCE WILL BE MOVING SOUTHEAST ALONG THE RED RIVER VALLEY
AREA INTO THE REGION ALONG WITH A SURFACE LOW PRESSURE SYSTEM AND
A COLD FRONT TRAILING SOUTHWEST FROM ITS CENTER. AS THE SUN PEAKS
THROUGH THIS AFTERNOON EXPECTING ADDITIONAL SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE. AS INSTABILITY
INCREASINGS AND THE UPPER FEATURE SHIFTS TO THE EAST MORE WIDE
SPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR. KEPT HIGH RAIN
CHANCES THROUGH THE OVERNIGHT HOURS AND WILL TAPER OFF FROM THE
WEST TO EAST DURING THE DAY SATURDAY AS THE FRONT SHIFTS ACROSS
THE FORECAST AREA. SURFACE HIGH PRESSURE AND RIDGING ALOFT WILL
EXPAND OVER THE AREA INTO THE NEXT WEEK WITH WARMING TEMPERATURES EXPECTED.
DISTURBANCES RIDING THROUGH THE NORTHWEST FLOW ALOFT WILL GRAZE
THE FORECAST AREA DURING THE WEEK WITH MAINLY SMALL RAIN CHANCES.
DAYTIME HIGHS WILL BE RETURNING TO THE MID 90/S TO NEAR 100
DEGREES EXCEPT WHERE ISOLATED SHOWERS AND THUNDERSTORMS COOL
THINGS OFF. /06/

&&

.AVIATION...

REMNANTS OF THE FIRST CONVECTIVE COMPLEX CONTINUE TO MOVE EWD ACROSS
SRN AR. THIS ACTIVITY HAS PRODUCED AN OUTFLOW BOUNDARY WHICH IS
SERVING TO FOCUS DEVELOPMENT OF SCT CONVECTION FARTHER SOUTH ALONG
THE I-20 CORRIDOR IN LA...WHICH MAY AFFECT KSHV/KMLU. FARTHER TO THE
NW...A COLD FRONT IS BEGINNING TO SURGE SWD THROUGH OK AND INTO N
TX. THE NEXT ROUND OF CONVECTION IS BEGINNING TO DEVELOP AHEAD OF
THE FRONT AND WILL AFFECT THE TAFS SITES FOR MUCH OF THE 00Z TAF
PERIOD. CANNOT RULE OUT A FEW SVR TSTMS ESPECIALLY THROUGH 27/06Z.
EXCEPT IN LOCATIONS AFFECTED BY RAIN...VFR CONDITIONS SHOULD PREVAIL
THROUGH THIS EVENING ALTHOUGH CIGS SHOULD GRADUALLY LOWER.
CONVECTION WILL MOVE SEWD ACROSS THE AREA AND WILL GRADUALLY END
FROM NW TO SE DURING THE DAYTIME HOURS SATURDAY AS THE FRONT MOVES
ACROSS THE AREA. MVFR OR LOWER FLIGHT CONDITIONS CAN BE EXPECTED
WITH THE PRECIP BUT VIGS/VSBYS WILL GRADUALLY IMPROVE AS DRIER AIR
AND NLY WINDS COME INTO THE AREA BEHIND THE FRONT. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  90  70  95  72 /  90  40   0   0   0
MLU  70  88  68  93  69 /  90  60  10  10   0
DEQ  66  88  65  90  70 /  90  20   0   0  20
TXK  69  88  67  92  70 /  90  20   0   0  10
ELD  69  88  66  92  69 /  90  50   0   0   0
TYR  72  91  72  95  73 /  70  20   0   0   0
GGG  71  91  70  95  72 /  70  20  10  10   0
LFK  73  93  74  96  73 /  70  30  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070-071.

LA...NONE.

OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112.

&&

06/09
Hazardous weather outlook, Jul 26, 11:08 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT FRI JUL 26 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1208 PM CDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION...WITH LOCALLY HEAVY RAINFALL OF ONE TO OVER TWO INCHES
POSSIBLE AT TIMES WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE
AND A NEARLY STATIONARY FRONTAL BOUNDARY. ENOUGH HEATING MAY
RESULT IN MODERATE INSTABILITY THIS AFTERNOON TO ALLOW
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...ESPECIALLY ACROSS
PARTS OF NORTHEAST TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST
ARKANSAS. DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. THE SEVERE THREAT EXPECTED TO
CONTINUE THROUGH THIS EVENING AS LARGE SCALE FORCING INCREASES
ALONG AND AHEAD OF A SURFACE FRONT. THE HEAVY RAINFALL AND
POTENTIAL TRAINING OF STORMS WILL RESULT IN LOCALIZED FLOODING
OF LOW LYING...POOR DRAINAGE AREAS ESPECIALLY TONIGHT ACROSS
SOUTHWEST ARKANSAS AND NORTH CENTRAL AND NORTHWEST LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL DIMINISH SATURDAY ACROSS
THE EASTERN SECTIONS OF NORTH CENTRAL LOUISIANA...AS THE
SURFACE FRONT SHIFTS SOUTH INTO SOUTH LOUISIANA. HIGH
PRESSURE ON THE SURFACE AND ALOFT WILL BUILD EAST INTO THE
LOWER MISSISSIPPI VALLEY TUESDAY...RESULTING IN TEMPERATURES
CLIMBING INTO THE MID TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

06

In the hours before

Special weather statement, Jul 26, 4:03 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CDT FRI JUL 26 2013

LAZ005-013-262245-
JACKSON-LINCOLN-
503 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GRAMBLING...MOVING EAST AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 26, 4:13 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT FRI JUL 26 2013

TXZ096-108>111-124-262300-
CAMP-FRANKLIN-MORRIS-RED RIVER-TITUS-WOOD-
513 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...RED RIVER...TITUS...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...MOUNT
     VERNON...NEWSOME...PURLEY...SCROGGINS AND WINNSBORO...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF MOUNT VERNON...OR 13
MILES SOUTHWEST OF HAGANSPORT...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 26, 5:18 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT FRI JUL 26 2013

TXZ109>111-125-270000-
CAMP-MORRIS-TITUS-UPSHUR-
618 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...TITUS...UPSHUR AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...DAINGERFIELD...LEESBURG AND PITTSBURG...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF LEESBURG...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 26, 6:39 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT FRI JUL 26 2013

TXZ108-110-124-125-136-270130-
CAMP-FRANKLIN-SMITH-UPSHUR-WOOD-
739 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...MINEOLA...NEWSOME...PLEASANT GROVE...
     PURLEY...QUITMAN...SCROGGINS AND WINNSBORO...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF PURLEY TO 7 MILES NORTHEAST OF EMORY TO 12 MILES SOUTHWEST OF
QUINLAN...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF WINNSBORO
TO 15 MILES SOUTH OF SULPHUR SPRINGS TO 17 MILES WEST OF WILLS
POINT...MOVING SOUTHEAST AT 25 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

09
Special weather statement, Jul 26, 7:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
802 PM CDT FRI JUL 26 2013

ARZ050-051-059>061-270145-
HEMPSTEAD-HOWARD-LITTLE RIVER-NEVADA-SEVIER-
802 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD...LITTLE RIVER...NEVADA AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...BLEVINS...EMMET...FULTON...HOPE...MINERAL
     SPRINGS...NASHVILLE...PERRYTOWN...PRESCOTT...SARATOGA...
     TOLLETTE...WASHINGTON AND WILTON...

AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
MURFREESBORO TO MINERAL SPRINGS TO BEN LOMOND...OR ALONG A LINE
EXTENDING FROM MURFREESBORO TO MINERAL SPRINGS TO 13 MILES NORTH OF
ASHDOWN...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

09
Special weather statement, Jul 26, 7:34 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
834 PM CDT FRI JUL 26 2013

ARZ073-270200-
UNION-
834 PM CDT FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...HUTTIG...LAPILE...LAWSON...STRONG AND URBANA...

AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CALION...OR 8 MILES EAST OF
NORPHLET...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Western Arkansas radar (KSRX), 152 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
July 26, 8:35 PM CST to 10:15 PM CST
Where
McCurtain County, 2.81 mi ESE of Holly Creek to 3.53 mi ESE of Holly Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.969, -94.773

Tebo Jones Road just south of Broken Bow was barricaded and closed from heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458226.